Virginia, 2019

Tornado and Damaging Wind in Virginia, May 11, 2019

May 11, 2019 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds, heavy rain, and one tornado across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$352,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds, heavy rain, and one tornado across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 11, 2:54 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 11, 2:54 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
354 PM EDT Sat May 11 2019

.SYNOPSIS...
A frontal boundary meanders across central Virginia tonight as an
area of low pressure moves along it. A second area of low pressure
moves across the area late Sunday. A cold front crosses the area
late Monday. High pressure and drier conditions return Tuesday and
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EDT Saturday...

Latest MSAS has the front stalled ivof VA ST RT 460 with low prs ovr
the swrn VA border moving ene along it. Expect the convective
activity to expand in coverage and intensity as it encounters the
warm and humid airmass east of I95, especially in areas ivof the
stalled frontal bndry. This low and associated pcpn will push east
with the heaviest and steadiest pcpn through the eve then lighter
shwrs continuing through the overnite hrs. Lclly hvy downpours and
some hail psbl late aftrn and erly eve. Given the transient nature
to the system and the dry ground of late, plan is to NOT issue a ff
watch but handle the rainfall rates with short term statements. High
likely/cat PoPs with lows in the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EDT Saturday...

Although enough moisture lingers Sun morning to continue the shwr
threat, the models continue to show a lull in the hvy pcpn as the
local area will have to wait for the deep moisture from the seond
s/w to arrive. Meanwhile, the front is progged to linger across
south central Va. The second round of deep convection arrives Sun
aftrn and eve as the front remains nearly stationary. SPC keeps most
of the fa (except for the nrn neck/lwr MD ern shore) in a marginal
risk for svr tstms while pushing the slight risk south of the
Albemarle Sound. Threat would be large hail/damaging winds. Will
keep high likely/cat PoPs thru the day with chc thunder most areas
except the lwr MD ern shore. Expect the best area for svr will be
south of the bndry where some partial sun will add to the mix. Highs
Sun upr 60s north to lwr 80s se.

Will wait and see how much rain falls over the next 6-8 hrs, then
re-access the need for a flood watch given we remain in a day 2
slight risk for excessive rainfall.

Shwrs cont Sun nite with the threat of tstms waning after sunset.
Cooler with lows from the mid 50s north to mid 60s se. Upr level
energy lingers Mon ahead of a trailing cold front the crosses the
area late. Maintained chc PoPs west and likely PoPs east Mon but
limited thunder chcs from near the Ches Bay to the ocean. Highs in
the low-mid 60s north to the mid-upr 70s south.

High pressure to the west finally pushes all the moisture to a low
pressure off the coast. Will carry low chc PoP Mon eve then dry with
decreasing clouds. Rather cool with lows upr 40s nw to mid 50s se.

Tue starts out mstly sunny, but some moisture is progged to wrap
arnd the offshore low enuf to carry a slght chc aftrn PoP along the
ern shore. Highs Tue in the 60s to nr 70 se.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A low pressure system will be moving across the NE U.S. Tuesday night
and Wednesday, bringing decent CAA to the area. Low temperatures
will drop into the mid 40s inland and 50 near the coast with a few
light rain shower across the Nrn Neck and Eastern Shore. Temperatures
will remain seasonably cool Wednesday with highs in the upper 60s to
low 70s. Pops increase on Thurs afternoon as a shortwaves moves
across the area, along with the cold core remaining over the area
and daytime heating. Temperatures will continue to climb towards the
weekend from the low 70a to near 80 with lows in the 50s. Models are
showing a front moving across the Great Lakes and remaining just
north of the area. Therefore most of the rain will remain to our
north, and with an increase in southerly flow, highs will rebound to
the mid 80s on Sat as a ridge begins to build from the south.

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

The frontal boundary has stalled ivof the VA ST RT 460 corridor
with a ne wind blo 10 kts north of it and ssw wind south of it.
MVFR CIGS are overspreading the area ahead of the shwr/tstrm
complex apprchg from the wsw. All data points to the convection
spreading east along the bndry over the next svrl hrs. High res
data even suggesting a complex of tstrms tracks ese along this
bndry btwn 20Z-00Z with the potential for hvy downpours resulting
in VSBYS briefly falling into the IFR range. Thus, confidence is
there to add a 2 HR TEMPO group for thunder at RIC/PHF/ORF. Winds
could briefly gust to btwn 20-30 KTS in any tstrm downpour.

The bulk of the rain lifts ne this eve with lingering shwrs thru
the night and into Sun morning. Stratus along with any rain will
likely drop to IFR conditions late tonite into Sun morn. Another
round of convection expected later Sun as the next wave along with
the front track across the area.

OUTLOOK...
Remaining unsettled into Monday with additions rain/tstms possible
as the upr lvl systm and trailing cold front cross the area. Improving
conditions/primarily VFR Tue-Wed.

&&

.MARINE...
As of 350 PM EDT Saturday...

Latest sfc analysis shows that the cold front is now located just S
of the Ches Bay. N of the front, winds are E-NE at around 15 kt
(with a few gusts to 20 kt mainly at elevated sites). Winds are
still S at ~10 kt over the srn coastal waters/Currituck Sound.
Seas are 3-4 ft, with ~2 ft waves on the Ches bay. The front is
progged to stall just N of the VA/NC border later this evening,
as surface winds veer to the E over the waters. Winds will
average ~15 kt through this evening. A few gusts to 20 kt are
likely in the lower Ches Bay/Lower James River at the typical
elevated sites between 21-03z. No SCA headlines planned for the
late aftn/evening timeframe, since gusts exceeding 20 kt will
mainly be at the elevated sites.

The boundary moves back to the N tonight (stalling from the NW
Piedmont to the MD/DE border) in response to sfc low pressure
deepening as it tracks from ern KY to WV. As a result, winds veer to
the SE-S and remain 10-15 kt. The boundary slowly moves back to the
S during the day/evening hours on Sun. Still some uncertainty
regarding how far S the boundary gets on Sun. Hi-res models show the
boundary invof the VA-NC border by Sun evening, while the GFS/ECMWF
show it stalling over the central part of the CWA. Sided more with
the hi-res guidance with this forecast package, but it is important
to note that there is still a degree of uncertainty regarding how
far south the boundary makes it by Sun evening. Winds will be E-NE
at 10-20 kt (highest over the coastal waters near OXB) N of the
boundary, while winds will be SW at 10-15 kt to the S of the
boundary. Seas are forecast to build to 5-8 ft across the Northern
waters and an SCA remains in effect for zones north of Wachapreague
from Sun-Sun night. Latest NWPS continues to indicate seas remain
sub-SCA for southern waters through late Sunday into Monday, so will
hold off on any headlines for now given uncertainty. One last
surface low looks to cross the region Monday with north and
northwest winds ushering in high pressure for midweek. A brief
period of SCAs may be needed for the Bay and lower James Sunday
night, but models are indicating that prevailing winds stay around
15 kt.

Winds then veer around to the N-NW all waters on Monday as another
areas of sfc low pressure deepens offshore as a strong upper trough
tracks across the Mid-Atlantic/Northeast. Winds remain out of the NW
through midweek as sfc high pressure slowly builds in from the west.
At this time, it looks like winds remain just below SCA criteria
from Mon-Wed (although a few SCA gusts are possible).

&&

.HYDROLOGY...
As of 330 PM EDT Saturday...

Again, the river forecasts are QPF based and are now showing
most rivers will be able to handle the 1-2 inches of rainfall
without widespread flooding issues. Caution noted here (especially
across the Chowan basin) as these could rapidly change based on
any areas that receive more rainfall than anticipated in tstms.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Sunday to 8 AM EDT Monday for
     ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CP
AVIATION...MPR
MARINE...ERI
HYDROLOGY...MPR
Hazardous weather outlook, May 11, 9:38 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1038 AM EDT Sat May 11 2019

MDZ021>025-VAZ048-062-064-075>078-085-099-509>512-517>522-121445-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Middlesex-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
1038 AM EDT Sat May 11 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers could produce locally heavy rainfall late this afternoon and
evening resulting in localized flooding of low lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain could lead to localized flash flooding, particularly
in urban areas, through the weekend and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay rainfall amounts to the National
Weather Service.

NCZ012>017-030>032-102-VAZ060-061-065>069-079>084-086>090-092-093-
095>098-100-513>516-523>525-121445-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
1038 AM EDT Sat May 11 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Heavy downpours from showers and thunderstorms this afternoon and
evening may produce localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain could lead to localized flash flooding, particularly
in urban areas, through the weekend and into Monday. In addition, a
few strong to severe thunderstorms will be possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay rainfall amounts to the National
Weather Service.

44

In the hours before

Special weather statement, May 11, 2:02 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
302 PM EDT SAT MAY 11 2019

VAZ066-067-079-080-111945-
Lunenburg-Nottoway-Dinwiddie-Brunswick-
302 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LUNENBURG...
SOUTHEASTERN NOTTOWAY...SOUTHWESTERN DINWIDDIE AND NORTHERN BRUNSWICK
COUNTIES...

At 302 PM EDT, a strong thunderstorm was located near Kenbridge,
moving northeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

This storm will be near...
  Dundas around 320 PM EDT.
  Fort Pickett around 345 PM EDT.

Other locations impacted by this storm include Gary, Bacons Fork,
North Wellville, Irby, Gills Corner, Rawlings, Barrows Store,
Murdocks, Forkland and Darvills.

LAT...LON 3683 7815 3688 7830 3722 7796 3692 7770
TIME...MOT...LOC 1902Z 246DEG 17KT 3691 7814

BROWN
Special weather statement, May 11, 2:11 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
311 PM EDT SAT MAY 11 2019

VAZ082-083-512>516-112000-
Eastern Hanover-Charles City-New Kent-Western Chesterfield-Western
Henrico (Including the City of Richmond)-Eastern Henrico-Eastern
Chesterfield (Including Col. Heights)-
311 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
NORTHWESTERN CHARLES CITY...WESTERN NEW KENT...SOUTHEASTERN HENRICO
AND SOUTHEASTERN HANOVER COUNTIES AND THE CITY OF RICHMOND...

At 310 PM EDT, a strong thunderstorm was located over Bellwood, or
over Chester, moving northeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

This storm will be near...
  Bellwood and Bensley around 320 PM EDT.
  Roxbury, Talleysville and Bottoms Bridge around 400 PM EDT.

Other locations impacted by this storm include Wrights Corner,
Wayside, Richmond Heights, Mountcastle, Orapax Farms, Elko, Montrose,
Sandston, Glendale and Westwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3766 7718 3743 7700 3731 7733 3732 7734
      3730 7735 3726 7747 3741 7760
TIME...MOT...LOC 1910Z 241DEG 18KT 3739 7746

BROWN
Special weather statement, May 11, 2:14 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
314 PM EDT SAT MAY 11 2019

VAZ084-089-090-523>525-112000-
Hampton/Poquoson-Surry-Newport News-York-James City-Gloucester-
314 PM EDT SAT MAY 11 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
GLOUCESTER... YORK...NORTHEASTERN SURRY...AND SOUTHEASTERN JAMES
CITY COUNTIES... THE CITY OF POQUOSON...THE CITY OF HAMPTON...THE
CITY OF NEWPORT NEWS AND THE CITY OF WILLIAMSBURG...

At 313 PM EDT, radar indicated a cluster of strong thunderstorms
extending from near Surry to Beaconsdale. Movement was northeast at
15 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms. In addition...rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Newport News, Hampton, Williamsburg, Surry, Langley AFB, Queens Lake,
Virginia Institute For Marine Sciences, Gloucester Point, College Of
William And Mary, Christopher Newport University, Patrick Henry
Field, Seaford, Northampton, Busch Gardens, Carver Gardens, Tabb,
Kings Point, Jamestown, Beaconsdale and Scotland.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3699 7649 3701 7658 3703 7659 3703 7664
      3705 7666 3707 7667 3711 7666 3714 7667
      3706 7670 3705 7672 3713 7701 3722 7690
      3722 7688 3724 7689 3742 7667 3728 7634
      3721 7635 3720 7632 3713 7625
TIME...MOT...LOC 1913Z 233DEG 12KT 3717 7690 3707 7647

EI
Special weather statement, May 11, 2:50 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
350 PM EDT SAT MAY 11 2019

VAZ095-097-098-112015-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
350 PM EDT SAT MAY 11 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN CITY OF
PORTSMOUTH AND THE CITY OF VIRGINIA BEACH...

At 349 PM EDT, thunderstorms with heavy rain have quickly developed
along a line extending from 6 miles northeast of Back Bay to near
Chesapeake. Movement was northeast at 20 mph.

Pea size hail along with rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Old Dominion
University, Downtown Norfolk, Regent University, Ocean View, Great
Bridge, Kempsville, Deep Creek, Downtown Portsmouth, Norfolk State
University, Norfolk, Chesapeake, Portsmouth, Back Bay, Fentress,
Norfolk International, Ghent, Norfolk NAS and Norview.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3662 7643 3696 7630 3696 7614 3695 7609
      3696 7605 3696 7596 3692 7594 3690 7594
      3685 7593 3677 7591 3674 7589 3662 7589
TIME...MOT...LOC 1949Z 240DEG 23KT 3670 7593 3667 7630

44
Special weather statement, May 11, 3:00 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
400 PM EDT SAT MAY 11 2019

VAZ081>083-516-518-112045-
Charles City-New Kent-Prince George-Eastern King William-Eastern
Henrico-
400 PM EDT SAT MAY 11 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
PRINCE GEORGE...CHARLES CITY...CENTRAL NEW KENT AND SOUTHEASTERN
HENRICO COUNTIES AND THE CITY OF HOPEWELL...

At 400 PM EDT, thunderstorms with heavy rain were located along a
line extending from Roxbury to near Prince George. Movement was
east to northeast at 10 to 15 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
. In addition...Rainfall amounts of up to 1 inch are possible with
these storms.

These storms will be near...
  Roxbury and Bottoms Bridge around 405 PM EDT.
  Providence Forge around 415 PM EDT.
  Talleysville around 420 PM EDT.
  New Kent, Charles City, Ruthville and Adkins Store around 445 PM
  EDT.

Other locations impacted by these storms include Wrights Corner,
Wayside, Birchett Estate, Mountcastle, Elko, Jordan Point Country
Club, Cohoke, Glendale, Quinton and Colonial Downs.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3761 7687 3727 7702 3723 7734 3731 7730
      3732 7727 3735 7726 3736 7727 3735 7728
      3737 7727 3736 7726 3736 7725 3738 7725
      3738 7727 3753 7719
TIME...MOT...LOC 2000Z 245DEG 11KT 3749 7714 3725 7726

BROWN
Special weather statement, May 11, 3:20 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
420 PM EDT SAT MAY 11 2019

VAZ095-097-098-112045-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
420 PM EDT SAT MAY 11 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE SOUTHEASTERN
CITY OF NORFOLK...THE NORTHEASTERN CITY OF CHESAPEAKE AND THE CITY OF
VIRGINIA BEACH...

At 420 PM EDT, a thunderstorm with heavy rain was located near
Kempsville, moving northeast at 15 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Great Bridge, Kempsville, Norfolk, Chesapeake, Back Bay, Fentress,
Norfolk International, Princess Anne, Rudee Heights, Princess Anne
Plaza, Sigma, Pungo, Greenbrier, Bayside, Dam Neck, Mount Pleasant
and Oceana NAS.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3663 7599 3673 7631 3696 7616 3695 7609
      3697 7605 3697 7599 3695 7596 3692 7594
      3690 7594 3685 7593 3682 7592 3677 7591
TIME...MOT...LOC 2020Z 211DEG 12KT 3678 7613

44

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Chesterfield

When
May 11, 4:23 PM EST
Where
Chesterfield County, 2.07 mi N of Chesterfield Co Arpt
Reported by
Trained Spotter
Coordinates
37.430, -77.520

Spotter measured 1.77 inches of rain within 3 hours.

Tornado, Suffolk (C)

When
May 11, 5:52 PM EST to 5:55 PM EST
Where
Suffolk (C) County, 0.69 mi NNW of Suffolk to 1.13 mi NW of Hollywood
Rating
EF1
Path length
2 mi
Path width
200 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
36.740, -76.583

The tornado touched down just east of Main Street in downtown Suffolk and quickly moved off to the east intersecting Route 58 twice before heading into the Great Dismal Swamp after moving through the Wilson Pines area. Along the path of the storm, numerous trees were snapped off or uprooted. At least 14 homes and 6 business were damaged with shingles torn off roofs, windows blown in, an air conditioner ripped from a roof, and at least one home had the roof impaled by a tree.

Thunderstorm Wind, Virginia Beach (C)

When
May 11, 7:05 PM EST
Where
Virginia Beach (C) County, 0.89 mi SE of Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.820, -76.160

Lots of limbs were downed and some small trees were blown down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827625, 827627, 827626.